Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Elevated CD8's following STI
Sep 8, 2006

This is now the third time Ive submitted this question. I hope one of the fine physicians, who have been so kind to give their time to this site, can address it.

Last July I took a med break under the supervision of my doctor after taking meds (Truvada/Virramune) for almost 2 years. Since I started meds while still seroconverting, my doctor felt a med break would be worthwhile to see if my own immune system could keep the virus at bay as it does with many of his other patients. While on the ARVs my viral load was always undetectable, except for a few small blips now and then, and my absolute CD4s averaged around 400, which for me was around 42 - 45%. My absolute CD8s always hovered around 300 with an average percentage of 30%. The CD4/CD8 ratio was always 1.5.

Within four months after stopping the meds my viral load rose as high as 343,000 and my CD4s dropped to around 189 with a resulting percentage of 22%. In reaction to this my CD8s rose to 1072 with a percentage of 67%. Needless to say, in November I restarted meds and by January my viral load dropped to 170, and my CD4s were back up to 384 (32%). However my CD8s were still high at 576 (48%). My most recent labs early April again indicate that my viral load is 180 and my CD4s are 394 (32%) and my CD8s are at 591 (48%). The past two labs indicate my CD4/CD8 ratio is 0.7. My doctor cant figure out why my CD8s remain so high. After starting the meds during seroconversion my CD8s dropped within a few months to around 300 (32%). Why now would the CD8s remain elevated with practically no viral load? Did the med break cause some type of immune reaction?

By the way I feel fine; actually better after taking the med break. I no longer experience many of the side effects I had like gout and fatigue, skin problems among other things.

I would like to hear your opinion.

Thank you.

Response from Dr. Pierone

Hello and thanks for posting.

Sorry about not getting back to you. Although these forums are a terrific resource, we usually cannot get a prompt answer back because of the number of questions.

Your situation is interesting, but not really unexpected. There is no question that stopping therapy will trigger an immune response against HIV infection which, depending on the individual, may lead to a rise in CD8+ lymphocytes. After restarting HAART, this amnestic immune response to HIV wanes and CD8+ cells tend to decline towards baseline levels. This scenario seems to describe the course that your counts have been following.

Great to hear that you are feeling better back on medications after the break. I don't often see this change in adverse event profile after a break (unless medications are changed), but it certainly may occur. Best wishes!



Previous
2nd. Labs what do they mean?
Next
Valtrex

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement